Universally signable graphs


In a graph, a chordless cycle of length greater than three is called a hole. Let γ be a {0, 1} vector whose entries are in one-to-one correspondence with the holes of a graphG. We characterize graphs for which, for all choices of the vector γ, we can pick a subsetF of the edge set ofG such that |FH| эγH (mod 2), for all holesH ofG and |FT| э 1 for all trianglesT ofG. We call these graphsuniversally signable. The subsetF of edges is said to be labelledodd. All other edges are said to be labelledeven. Clearly graphs with no holes (triangulated graphs) are universally signable with a labelling of odd on all edges, for all choices of the vector γ. We give a decomposition theorem which leads to a good characterization of graphs that are universally signable. This is a generalization of a theorem due to Hajnal and Surányi [3] for triangulated graphs.

This is a preview of subscription content, access via your institution.


  1. [1]

    V. Chvátal: On certain polytopes associated with graphs,Journal of Combinatorial Theory B,13 (1975), 138–154.

    Google Scholar 

  2. [2]

    G. A. Dirac: On rigid circuit graphs,Abh. Math. Sem. Univ. Hamburg,25 (1961), 71–76.

    Google Scholar 

  3. [3]

    A. Hajnal, T. Surányi: Über die Auflösung von Graphen vollstandiger Teilgraphen,Ann. Univ. Sc. Budapest, Eötvös Sect. Math.,1 (1958).

  4. [4]

    S. E. Markossian, G. S. Gasparian, andB. A. Reed: β-perfect graphs, to appear inJournal of Combinatorial Theory B.

  5. [5]

    K. Truemper: Alpha-balanced graphs and matrices andGF(3)-representability of matroids,Journal of Combinatorial Theory B,32 (1982) 112–139.

    Google Scholar 

Download references

Author information



Additional information

This work was supported in part by NSF grants DMI-9424348 DMS-9509581 and ONR grant N00014-89-J-1063. Ajai Kapoor was also supported by a grant from Gruppo Nazionale Delle Ricerche-CNR. We also acknowledge the support of Laboratoire ARTEMIS, Université Joseph Fourier, Grenoble.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Conforti, M., Cornuéjols, G., Kapoor, A. et al. Universally signable graphs. Combinatorica 17, 67–77 (1997). https://doi.org/10.1007/BF01196132

Download citation

Mathematics Subject Classification (1991)

  • 05 C